Advertisement

Positive knots have positive Conway polynomials

  • James M. Van Buskirk
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 1144)

Abstract

This note concerns knots which are positive in the sense that they are closures of positive words in the classical braid generators. Such knots are known to be fibred, non-slice and non-amphicheiral. Recursive knot-theoretic methods of J.H. Conway yield criteria sufficiently restrictive to settle the question of positivity for all save four of the 249 knots on ten or fewer crossings and provide alternate proofs for classical and recent results on positive knots.

Keywords

Horizontal Move Mapping Class Group Vertical Edge Positive Word Alexander Polynomial 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Alexander, J.W.: Topological invariants of knots and links. Trans. Amer. Math. Soc. 30 (1928) 275–306.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    Birman, J.: Braids, Links and Mapping Class Groups. Princeton University Press, Princeton, N.J. (1974).Google Scholar
  3. [3]
    Birman, J. and Williams, R.: Knotted periodic orbits in dynamical systems I: Lorenz’s equation. Topology 22 (1983) 47–82.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    Conway, J.H.: An enumeration of knots and links and some of their algebraic properties. Computational Problems in Abstract Algebra. Pergamon Press, New York, N.Y. (1970) 329–358.Google Scholar
  5. [5]
    Fox, R.H.: A quick trip through knot theory, Topology of 3-Manifolds, Prentice-Hall, Englewood Cliffs, N.J. (1962) 120–167.zbMATHGoogle Scholar
  6. [6]
    Giller, C: A family of links and the Conway calculus. Trans. Amer. Math. Soc. 270 (1982) 75–109.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Kauffman, L.: The Conway Polynomial. Topology 20 (1980) 101–108.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    Milnor, J.: Singular Points of Complex Hypersurfaces. Princeton University Press, Princeton, N.J. (1968).zbMATHGoogle Scholar
  9. [9]
    Murasugi, K.: On Closed 3-Braids. Memoirs Amer. Math. Soc. No. 151 (1974).Google Scholar
  10. [10]
    Rolfsen, D.: Knots and Links. Publish or Perish Inc., Wilmington, Del. (1976).zbMATHGoogle Scholar
  11. [11]
    Rudolph, L.: Non-trivial positive braids have positive signature. Topology 21 (1982) 325–327.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Stallings, J.: Constructions of fibred knots and links. Proc. Sympos. Pure Math. 32 (1978).Google Scholar

Copyright information

© Springer-Verlag 1985

Authors and Affiliations

  • James M. Van Buskirk
    • 1
  1. 1.University of OregonEugene

Personalised recommendations